This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
Allergic responses to SSRIs; any good choices left?
Posted by Jean on August 11, 1999 at 10:58:15
I am a 50-year-old white female with a history of major depression beginning at age 10. I have been treated successfully with Prozac, Zoloft and Celexa at different times over the past 6 years. However, after months (2 years in the case of Prozac) on these drugs I developed a dose-related skin rash covering buttocks, hips, upper arms and the backs of my legs. This rash is worsened by heat. My board-certified psychiatrist now says I am apparently allergic to all SSRIs, and has suggested MAO inhibiters. I am unwilling to take these because of side effects. A dermatologist biopsied the Prozac rash and the path reports showed "no evidence of allergic reaction" but some sort of chemical interaction was obviously going on, as my psychiatrist agrees.
I took Welbutrin for about 8 weeks in 1996 and found it did not help depression.
Am I out of options here? For the moment I am controlling my depressive feelings with Valium and anger and have not yet loaded the .38 revolver I keep in my closet. However, my knowledge of my psychiatric history makes me feel the clock is ticking down to that inevitable conclusion.
Posted by HFHS.MD-AJ on August 14, 1999 at 16:15:27
The incidence of rash caused by SSRIs is about 2-6%. I am sorry to hear that you had to discontinue these medications that you otherwise found beneficial in treating your depression. You also state that you did not find Wellbutrin helpful. Your psychiatrist may want to consider a trial of other antidepressants such as Effexor, Remeron, Serzone, or tricyclic antidepressants, as well as referral for cognitive-behavioral or interpersonal therapy. Elecroconvulsive therapy (ECT) is another safe and effective treatment for major depression, in those patients who have failed adequate antidepressant trials, are unable to tolerate antidepressants, or are acutely suicidal. It is imperative that you inform your psychiatrist immediately about any suicidal ideation, and to remove any guns from your home.
This response is provided for general information only. Always consult your physician for any health concerns.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.